Hail, Dundy
- When
- July 15, 12:20 PM MST
- Where
- Dundy County, 6.51 mi ESE of Benkelman
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.017, -101.415
The hail ranged from quarter to half dollar in size.
During the afternoon a thunderstorm produced large hail up to half dollar size south of Max.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon a thunderstorm produced large hail up to half dollar size south of Max.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 15, 10:40 AM MST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 1140 AM MDT Sat Jul 15 2017 .SHORT TERM...(Today through Monday night) Issued at 410 AM MDT Sat Jul 15 2017 Today-tonight...models over the past few days have done rather poor with the handling of precipitation and temperatures as they're producing more cloudiness compared to reality which has caused poor temperature forecasts as well. Todays model runs are suggesting that an upper low and blob of moisture in the 700-500mb layer (precipitable water values around 1.5 inches) across the far west and southwest portions of our area back into south central and southeast Colorado will lift northeast under an upper level low pressure area toward the Colorado front range and perhaps the western 1/4 to 2/3 of our area today drifting slowly east northeast into all but the far northeast and eastern parts of our area tonight. Am hesitant to go too high with precipitation chances but at least now we have a possible trigger with the upper low. Most of the model qpf is clustered in the same areas with main question being increases and decreases in pops as spokes of energy and moisture move across the area. Have capped pops at 50% as a start and day shift may need to increase or decrease at times. With the high moisture content the primary concern will be locally heavy rainfall and possible flash flooding. Areas west of a line from roughly Benkelman to Hoxie. Currently going with high temperatures in the upper 70s to mid 80s in far eastern Colorado with mid 80s to low 90s elsewhere. Low temperatures in the upper 50s to around 60 in far eastern Colorado, low to mid 60s elsewhere. Sunday-Sunday night...plume of 700-500mb moisture is now forecast to continue slowly lifting east and northeast through the day (model runs two days ago had it moving south) then a bit more slowly east during the night with drier air aloft moving into far eastern Colorado. Locally heavy rainfall is the primary threat. High temperatures in the low to mid 80s for far eastern Colorado, mid 80s to low 90s elsewhere. Low temperatures in the upper 50s to upper 60s from west to east. High temperature forecast confidence fairly low given possibilities of cloud cover and precip under the upper low. Monday-Monday night...forecast area looks to be dry as drier air aloft covers the area. Main question will be how warm/hot it gets. ECMWF/GFS show stronger warming compared to the NAM. Blending the three model 850mb temperatures suggests highs in the mid 90s to around 100. Have tweaked temperatures up in a few places as a result. Low temperatures in the low to mid 60s in far eastern Colorado, mid 60s to low 70s elsewhere. .LONG TERM...(Tuesday through Friday) Issued at 139 AM MDT Sat Jul 15 2017 The extended period will have a strong ridge in place over the region. This will keep temperatures hot from the low to upper 90s, with Wednesday potentially seeing the low 100s in the northern CWA counties. AS far as precipitation chances go, the first 3 days of the period will have off and on chances. Severe storms are not expected at this time. Come Friday things may change. The models have slowed down the past few days and now the precipitation chances are showing to return over the entire region at the end of the period. There will be moisture being pumped up from the desert southwest, a shortwave moving over the region, as well as a cold front coming in from the north will aid in precipitation chances. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1126 AM MDT Sat Jul 15 2017 For KGLD...Showers and thunderstorms will begin to form in and around KGLD going through the afternoon. Primary concern will be 20Z-23Z when thunderstorms could produce some lowered visibilities due to heavy rain. Storms should wane after sundown and be out of the area by midnight. VFR conditions expected through the period. For KMCK...VFR conditions will prevail through the period. Dry conditions with a few passing clouds continuing through the overnight. Winds stay light and variable. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...CLT AVIATION...SME
Hazardous Weather Outlook National Weather Service Goodland KS 1051 AM MDT Sat Jul 15 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1051 AM MDT Sat Jul 15 2017 /1151 AM CDT Sat Jul 15 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... A very moist airmass will persist as an upper level system slowly moves across the region from west to east today and tonight. Showers and thunderstorms are possible, with the primary threat being locally heavy rainfall which may cause flash flooding. A few stronger storms may be capable of producing large hail up to one inch and strong winds this afternoon and evening. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Showers and thunderstorms will continue to be possible through Sunday night, with locally heavy rainfall the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. Reports of heavy rainfall or flooding would also be appreciated.
The Goodland radar (KGLD), 76 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
1 hail. Local standard time, as filed.
The hail ranged from quarter to half dollar in size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715870.